Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 86, NWS Indianapolis, IN

June 12, 2004Jennings County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 12, 2004, 11:28 AM EST for Jennings County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 11:28 AM EST (16:28 UTC)
Expired
Jun 12, 2004, 12:15 PM EST
In force
47 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Jennings County, IN

The radar

The Indianapolis radar (KIND), 95 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
836 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

150 
WUUS53 KIND 121628
SVRIND
INC079-121715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1128 AM EST SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JENNINGS COUNTY IN SOUTHEAST INDIANA

* UNTIL 1215 PM EST

* AT 1127 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR NORTH VERNON...OR
  ABOUT 15 MILES EAST OF SEYMOUR...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN JENNINGS COUNTY AROUND 1140 AM EST
  RURAL NORTHEASTERN JENNINGS COUNTY AROUND NOON EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3906 8577 3890 8568 3902 8527 3921 8540

$$

SALLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:10 AM EST, 8 hours 18 minutes earlier.

Area forecast discussion, Jun 12, 3:10 AM EST, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
310 AM EST SAT JUN 12 2004

.DISCUSSION...

FORECAST FOCUS IS ON THREAT OF HEAVY RAIN TODAY AS WELL AS CHANCES
FOR RAIN INTO NEXT WEEK.

DIFFERENCES IN MODELS EXIST AGAIN TODAY...WITH GFS SHOWING
CONVECTIVE FEEDBACK AS SHOWN BY QPF BULLSEYES AND ANOMALOUS VORT
MAXES AT 500 MB. THUS WILL CONCENTRATE ON ETA SOLUTION.

SFC BOUNDARY EXTENDS NW/SE ACROSS FORECAST AREA /FA/ AT 08Z. TSRA
HAD DEVELOPED ACROSS NERN IL AND NWRN IN. TSRA WERE DEVELOPING IN
PART TO UPGLIDE CREATED BY GOOD LOW LEVEL FLOW PERPENDICULAR TO
BOUNDARY. HEAVY RAIN IS MAIN PROBLEM WITH THESE STORMS AS PRECIP
WATER IS ABOVE 1.5 INCHES.

EXPECT CURRENT AREA OF TSRA TO MOVE E THIS MORNING. WILL GO LIKELY
POPS EARLY IN NRN FA. WITH AN UNSTABLE ATMS...BOUNDARY MOVING BACK
N...WEAK IMPULSES AT 500 MB...AND SFC OUTFLOW BOUNDARIES...EXPECT
SCT TSRA TO DEVELOP ACROSS ENTIRE FA TODAY. WITH THE HIGH PRECIP
WATER EXPECT HEAVY RAIN TO BE A PROBLEM. WILL EXTEND FLOOD WATCH
THROUGH TODAY ACROSS NRN THIRD OF FA AS EVEN A FEW TENTHS OF AN INCH
OF RAIN WILL CAUSE PROBLEMS THERE. WILL MENTION HEAVY RAIN IN ALL
ZONES THOUGH.

COULD BE ANOTHER STRONG TEMP GRADIENT ACROSS FA TODAY WITH BOUNDARY
MOVING N AND SCT TSRA. MOST GUIDANCE NUMBERS REFLECT THIS AND LOOK
REASONABLE. ETA COULD BE A BIT TOO COOL AS ATMS COULD STILL WARM
NICELY AS HAPPENED ON FRI.

CONTINUED CHANCE OF TSRA TONIGHT WITH UNSTABLE ATMS AND WEAK
IMPULSES IN UPPER ATMS. WENT NEAR GUIDANCE TEMPS IN LOW 70S GIVEN
RELATIVELY HIGH DEWPOINTS.

CONTINUED CHC POPS INTO NEXT WEEK BEFORE COOLER AIR FINALLY ARRIVES
MID WEEK. PUT HIGHEST POPS SUN NIGHT WHEN UPPER JET STREAK COULD
PROVIDE BETTER LIFT THEN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH NORTHERN THIRD OF CWA
UNTIL 23Z.

&&

CS
Hazardous weather outlook, Jun 12, 5:39 AM EST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
539 AM EST SAT JUN 12 2004

INZ021-028>031-035>043-049-131100-
BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HENRY-HOWARD-
MADISON-MONTGOMERY-RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-WARREN-
539 AM EST SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN THIRD OF CENTRAL
INDIANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT TODAY. THUNDERSTORMS WITH HEAVY RAIN ARE
POSSIBLE TODAY AND TONIGHT. THE HEAVY RAIN MAY INCREASE EXISTING
FLOODING PROBLEMS. A FEW SEVERE STORMS WITH DAMAGING WINDS AND LARGE
HAIL ARE ALSO POSSIBLE.

FLOOD WARNINGS ARE IN EFFECT FOR THE WABASH RIVER AND WILDCAT CREEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY. SEVERE STORMS ARE
POSSIBLE SUNDAY AND MONDAY.

FLOODING WILL CONTINUE ALONG THE WABASH RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY THROUGH MONDAY. SPOTTERS ARE
ENCOURAGED TO REPORT ANY FLOODING OBSERVED.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

INZ044>048-051>057-060>065-067>072-131100-
BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-HANCOCK-HENDRICKS-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MARION-MARTIN-MONROE-MORGAN-
OWEN-PARKE-PUTNAM-RUSH-SHELBY-SULLIVAN-VIGO-
539 AM EST SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL MOVE ACROSS
CENTRAL INDIANA TODAY AND TONIGHT. A FEW SEVERE STORMS WITH DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE.

FLOODING WILL OCCUR ALONG PARTS OF THE WABASH...WHITE...AND EAST FORK
WHITE RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY. SEVERE STORMS ARE
POSSIBLE SUNDAY AND MONDAY.

FLOODING WILL CONTINUE ACROSS PARTS OF THE WABASH...WHITE...AND EAST
FORK WHITE RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY THROUGH MONDAY. SPOTTERS ARE
ENCOURAGED TO REPORT ANY FLOODING OBSERVED.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Local storm report, Jun 12, 8:21 AM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
821 AM EST SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      2 W BATTLE GROUND       40.51N 86.88W
06/12/2004                   TIPPECANOE         IN   TRAINED SPOTTER

            WATER OVER STATE ROAD 43

0800 AM     FLASH FLOOD      WEST LAFAYETTE          40.44N 86.91W
06/12/2004                   TIPPECANOE         IN   TRAINED SPOTTER

            SEVERAL MAJOR ROADS FLOODED IN WEST LAFAYETTE

&&
Local storm report, Jun 12, 10:05 AM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1005 AM EST SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1002 AM     HAIL             BEDFORD                 38.86N 86.49W
06/12/2004  0.88 INCH        LAWRENCE           IN   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTS HAIL TO NICKEL SIZE IN
            BEDFORD ALONG WITH VERY HEAVY RAIN AND WINDS ESTIMATED TO
            45 MPH.

&&

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:29 AM ESTFlash Flood WarningINDWarren3 hr
Jun 12, 4:40 AM ESTFlash Flood WarningINDFountain, Tippecanoe3 hr
Jun 12, 6:05 AM ESTFlash Flood WarningINDMontgomery3 hr
Jun 12, 6:57 AM ESTFlash Flood WarningINDBoone, Carroll, Clinton5 hr
Jun 12, 7:29 AM ESTFlash Flood WarningINDFountain, Tippecanoe, Warren2 hr
Jun 12, 9:51 AM ESTTornado WarningINDLawrence39 min
Jun 12, 10:15 AM ESTTornado WarningINDJackson30 min
Jun 12, 6:33 PM ESTSevere Thunderstorm WarningINDCarroll, Tippecanoe42 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.